Subcutaneous injection of semaglutide causes increased muscle uptake of 18F-FDG and reduces the imaging quality of PET/CT: a case report

Read full text
Authors: Dong‐Chun Hong, Liyuan Le, Weipeng Chen, Wen Long, Wei Fan
Cited by: 1
References: 4

Abstract

Semaglutide, a glucagon-like peptide-1 receptor agonist widely used in diabetes management, has not been previously reported to interfere with PET/CT imaging. This case highlights a novel observation regarding same-day subcutaneous semaglutide injection leading to increased muscular 18 F-FDG uptake, which compromises lesion detectability. A 48-year-old male with diabetes presented with “right ear fluid outflow” and underwent a baseline PET/CT scan without recent semaglutide, showing focal uptake in the nasopharynx and lymph nodes without muscular interference. Thirteen months later, he returned with lower back pain. A repeat PET/CT performed on the same day as semaglutide injection showed diffusely elevated muscle uptake, obscuring potential lesions. After discontinuing semaglutide for 6 days, a third scan revealed normalized muscular activity and clear visualization of multiple hypermetabolic lesions. This is the first report indicating that same-day semaglutide administration can significantly reduce PET/CT image quality by increasing muscle FDG uptake. Clinicians should consider discontinuing semaglutide at least 24 h prior to PET/CT in diabetic patients to ensure diagnostic accuracy.

Fields of Study & Subjects

Diabetes Treatment and Management Medical Imaging Techniques and Applications Metabolism Diabetes and Cancer

Publication details

Journal / source
EJNMMI Research
Publisher
Springer Science and Business Media LLC
Volume
16
Issue
1
Publication date
12 May 2026
Language
EN